THE term Serotonin Syndrome (SS) has been used since 1991 following a review of a case series by Sternbach.(1)
Also known as serotonin toxicity, it can be simply described as an adverse drug reaction to serotonergic activating or related medications. Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. It can occur as a consequence of normal therapeutic drug use, self-poisoning or drug interactions(2) for example, when you increase the dose of such a medication or add a new medication to a regimen.
The syndrome is the consequence of excessive stimulation of the central nervous system and peripheral serotonin receptors. There is a wide spectrum of illness ranging from barely noticeable minor symptoms such as tremor, through to life-threatening acute illness and death. (3)
The syndrome is not widely recognised amongst clinicians. It is not widely studied or researched. A failure to appreciate the syndrome means that mild cases may be overlooked; continuing or increasing the offending medication can cause progression to severe illness.(3) It is underdiagnosed due to the heterogeneity of its presentation, because there are evolving diagnostic criteria, a lack of awareness amongst prescribers and mistaking of the symptoms for features of a pre-existing mental of physical illness.
So what is serotonin?
Serotonin (or 5-hydroxytryptamine, 5-HT) is a monoamine neurotransmitter. Primarily found in the gastrointestinal tract, platelets, central nervous system. The body uses serotonin to regulate intestinal movements, mood, appetite, sleep and behaviour. Serotonin also contributes to some cognitive functions such as learning and memory.
Symptoms of SS
Serotonin syndrome symptoms usually occur within several hours of taking a new medication or increasing the dose of a particular medication. A triad of autonomic hyperactivity, neuromuscular abnormality and mental status changes are present in most cases of SS. The majority of signs and symptoms include:
- Agitation or restlessness.
- Rapid heart rate and high blood pressure
- Dilated pupils.
- Loss of muscle coordination or twitching muscles.
- Muscle rigidity.
- Goose bumps.
- High temperature.
- Irregular heartbeat.
Medications that cause SS
Although it’s possible that taking just one medication that affects serotonin levels can cause serotonin syndrome in susceptible individuals, this condition occurs most often when you combine certain medications. Most recognised medications here include:
- Selective serotonin reuptake inhibitors (SSRIs) — antidepressants such as citalopram, fluoxetine, paroxetine and sertraline.
- Serotonin and norepinephrine reuptake inhibitors (SNRIs) — antidepressants such as trazodone, duloxetine and venlafaxine.
- Tricyclic antidepressants — such as amitriptyline and nortriptyline.
- Monoamine oxidase inhibitors (MAOIs).
- Anti-migraine medications — such as triptans class of drugs.
- Pain medications — such as opioid pain medications including codeine, oxycodone, fentanyl and tramadol
- Illicit drugs — including LSD, Ecstasy, cocaine and amphetamines.
- Herbal supplements — including St. John’s wort, ginseng and nutmeg.
- Over-the-counter cough and cold medications containing dextromethorphan.
- Anti-emetics — such as granisetron, metoclopramide and ondansetron.
There are no specific confirmatory investigations – the diagnosis is clinical. Based on signs and symptoms, and the awareness of the condition by the relevant healthcare professional.
Treatment and Management of SS
In all cases the most important step is to remove the offending medication or interacting drugs. In cases of recent ingestion/large overdose, activated charcoal may help to prevent absorption. Supportive measures such as IV fluids and control of agitation with benzodiazepines can also be used in severe cases — most often this requires hospitalisation.
Mild forms usually resolve within 24 hours of discontinuation and may need supportive measures only. But beware of medications with long half-lives or active metabolic substrates (for example, fluoxetine), where it may take longer.
What can YOU do? The Community Pharmacist guide
Irrespective of the setting you work in, the key to prevent SS is by understanding the condition, including its signs and symptoms, thus ensuring the patients you care for have this knowledge too. With the increasing ageing population and the rise of polypharmacy within distinct chronic conditions, studies have shown(5) that community pharmacy teams are best placed to identify the potential for SS in patients through appropriate questioning and awareness of condition. Useful tips include:
- KNOW THE SIGNS/SYMPTOMS! Ensure you include SS as a potential differential diagnosis.
- Refer any patient to the GP that displays signs of SS and that has medications prescribed that are known causes of SS.
- Caution in the dispensing (and if an IP the prescribing of serotonergic medications).
- Be aware of the main medications that cause SS and how they can interact with each other (SS often occurs when causing medications are used together).
- All patients starting SSRIs should be counselled about:
- Potential interactions (including OTC and ‘herbal’ medication).
- The symptoms of serotonin toxicity and SS.
- Improved knowledge amongst the medical and pharmacy community — awareness of condition, with particular care taken when changing SSRIs or prescribing more than one antidepressant.
- Run a training session locally within your teams to educate front line staff (including counter staff) on what SS is.
- Review/ensure that your pharmacy counter teams refer all patients that present with challenging symptoms and that are on new or changing medications.
Yousaf Ahmad is Chief Pharmacist for a healthcare organisation, and UKCPA Pain Group member
- Sternbach H; The serotonin syndrome. Am J Psychiatry. 1991 Jun 148(6):705-13.
- Dvir Y, Smallwood P; Serotonin syndrome: a complex but easily avoidable condition. Gen Hosp Psychiatry. 2008 May-Jun 30(3):284-7.
- Boyer EW, Shannon M; The serotonin syndrome. N Engl J Med. 2005 Mar 17 352(11):1112-20.
- Isbister GK, Buckley NA; The pathophysiology of serotonin toxicity in animals and humans: implications for diagnosis and treatment. Clin Neuropharmacol. 2005 Sep-Oct 28(5):205-14
- MacFarlane B, Bergin J, Peterson G; Assessment and management of serotonin syndrome in a simulated patient study of Australian community pharmacies. Pharmacy Practice 2016; Jan-Mar; 14 (2): 703
This article has kindly been sponsored by Pharmacy Management. This article is part of our focus on mental health through December and into January in preparation for the upcoming conference on mental health. To view the excellent agenda click on the image above.